Nebraska, 2021

Drought in Nebraska, August 10 to 31, 2021

August 10 to 31, 2021 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) within the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the majority of August 2021, the U.S. Drought Monitor (USDM) maintained or assigned two small bullseyes of Severe Drought (D2) within the eastern half of the 24-county South Central Nebraska area, one within central/eastern Thayer County and the other centered over the four-county intersection between Greeley/Nance/Howard/Merrick. Focusing here on the latter northern area, this D2 was introduced by the USDM Aug. 10th in response to several months of gradually-building dryness in the wake of a notably-wet March, and was embedded within a broader area of Moderate Drought (D1) that later in August briefly encapsulated the majority of the local area near/north of the Highway 92 corridor. However, some much-needed significant rain very late in the month eliminated this localized D2 from the intersection of Greeley/Nance/Howard/Merrick counties only three weeks after its introduction (although D1 lingered in its place given remaining longer-term precipitation deficits).

Focusing on the fairly dry majority of August, and referencing data from a CoCoRaHS observer nine miles northeast of Palmer in southwestern Nance County (generally representative of the D2 area), up until its final days August was well on its way to being the 5th-consecutive month of below normal precipitation. In fact, between April 1-Aug. 27, the Palmer 9NE station tallied only 6.85 inches of precipitation (40% of normal), with this dryness peaking during June-July (merely 27% of normal). But then, August ended on a much-welcomed wet note as a few rounds of thunderstorms between the 28th-31st dumped 3.75 of rain, prompting removal of the D2 area. Although not a staggering four-day rain total by August standards, this 3.75 nonetheless constituted more than half of the cumulative precipitation at Palmer 9NE over the preceding five months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 9, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Aug 10 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Mon Aug 9 2021

The primary forecast concerns today are heat and thunderstorm
chances.

Heat:
It's hot! It's hot everywhere! Over the western portions of the
forecast area, temps are in the upper 90s to low 100s, but for
areas east of a Kearney, NE to Osborne, KS line are seeing temps
in the 90s with dewpoint values in the 70s. Models continue to
under forecast dewpoints, and attempted to correct for that, and
still likely didn't get high enough.

Confidence is not overly high on how far southeast the cold front
will be during the day Tuesday and feel that the combo of high
dewpoints and heat will impact southeastern portions of the area.
This will include points southeast of a line from Smith Center, KS
to Hebron, NE. Have extended the Heat Advisory for those areas
through Tuesday evening.

Honestly after a brief reprieve in Nebraska counties tomorrow,
Wednesday and even Thursday continue to look hot. Additional Heat
Advisories are possible and possibly a heat warning if the heat
continues to persist for southern locations.

The heat will take a break as a cold front moves through the area
Thursday night. As we move into the weekend, temps are forecasted
into the 80s to low 90s.

Thunderstorm chances:
A weak cold front is west of the forecast area now and some cu is
developing west of McCook as of 330pm. Thunderstorms are expected
to develop along this front this evening, but how far east they
will travel is a big question. Feel that the best chance south and
west of the Tri-Cities, with Kearney west having the best chance.
As the Low Level Jet develops late this evening, some
thunderstorm activity developing over NW KS and the adjacent NE
counties is possible, as the LLJ veers out, these storms will
slide eastward, this activity looks to remain south of I-80. Shear
is relatively weak, so while small hail cannot be ruled out, the
primary threat looks to be strong damaging winds this evening. The
activity overnight could have some marginal strong to severe
storms with it as well.

As with the heat, the question for thunderstorm chances on Tuesday
resides with where will the boundary end up after tonight's
activity. There is a chance this activity could impact areas south
and east of the Tri-Cities. A Day 2 Marginal and even a Slight
risk clips the area for Tuesday afternoon.

The next chance for storms after Tuesday will be Thursday as a
stronger front moves through the region under primary northwest
flow.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Aug 10 2021

VFR conditions are expected to continue throughout this period.
Showers and thunderstorms west of our TAF sites will continue to
slowly track eastward likely diminishing as they do so. We could
see this precipitation in the vicinity of our TAF sites a few
hours either side of dawn, but more than likely it will remain
southwest of KEAR and KGRI. The wind will become more northerly
and eventually northeasterly with time, but should remain rather
light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.

&&

DISCUSSION...Billings Wright
AVIATION...Wesely
Hazardous weather outlook, Aug 9, 8:25 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
925 PM CDT Mon Aug 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
925 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms remain possible across the area through
tonight. An isolated strong to marginally severe storm is possible
with up to quarter size hail and wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory remains in effect through Tuesday evening for
areas along and southeast of a line from Smith Center, KS to
Hebron, NE. Heat index values of 105 to 109 degrees are possible.
Heat index values may top out near 100 degrees in north central
Kansas and along the Highway 81 corridor in Nebraska again on
Wednesday.

Chances for thunderstorms return Tuesday afternoon and evening,
primarily to areas east and southeast of the Tri Cities. Again,
some of these storms may be strong to marginally severe.

Occasional low-end chances for thunderstorms are in the forecast
Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 9, 7:45 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Mon Aug 9 2021

NEZ060-072-100215-
Dawson NE-Gosper NE-
845 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Gosper
and Dawson Counties through 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking a showers and
thunderstorms across Dawson county producing strong downdraft winds.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Dawson and
northeastern Gosper Counties, including the following locations...
Farnam.

This includes Interstate 80 between mile markers 209 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10022 4105 9943 4070 9943 4070 9942
      4067 9942 4069 9963 4068 9964 4057 9965
      4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0144Z 213DEG 14KT 4088 10000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 9, 8:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
08/09/2021  M58 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Aug 9, 10:06 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
1106 PM CDT Mon Aug 9 2021

NEZ046-060-061-100445-
Buffalo NE-Dawson NE-Sherman NE-
1106 PM CDT Mon Aug 9 2021

...Strong wind gusts from weakening showers will impact portions of
northwestern Buffalo, southwestern Sherman and northeastern Dawson
Counties through 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking this shower 9 miles north
of Miller, or 27 miles southeast of Broken Bow, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Litchfield and Hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 9905 4087 9958 4105 9958 4105 9921
      4126 9920 4127 9906
TIME...MOT...LOC 0404Z 253DEG 14KT 4107 9936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Thies
Special weather statement, Aug 9, 11:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1220 AM CDT Tue Aug 10 2021

KSZ005-017-100545-
Rooks KS-Phillips KS-
1220 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Rooks
and western Phillips Counties through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 14 miles south of Norton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 9960 3957 9960 3957 9963 3991 9963
      3995 9938 3924 9936
TIME...MOT...LOC 0520Z 268DEG 25KT 3964 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Greeley

When
August 10, 12:00 AM CST to August 31, 6:00 AM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Howard

When
August 10, 12:00 AM CST to August 31, 6:00 AM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Nance

When
August 10, 12:00 AM CST to August 31, 6:00 AM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Merrick

When
August 10, 12:00 AM CST to August 31, 6:00 AM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977953, 977954, 977955, 977956.